Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 66, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 19, 2002, 2:21 PM EDT for Kalamazoo County, Michigan. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 19, 2002, 2:21 PM EDT (18:21 UTC)
- Expired
- Sep 19, 2002, 3:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Kalamazoo County, MI
The radar
The Grand Rapids radar (KGRR), 72 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1483 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 738 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 191821 SVRGRR MIC077-191900- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 221 PM EDT THU SEP 19 2002 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KALAMAZOO COUNTY IN SOUTHWEST MICHIGAN * UNTIL 300 PM EDT * AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTH OF VICKSBURG...OR ABOUT 8 MILES NORTHEAST OF THREE RIVERS...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SCOTTS AROUND 235 PM EDT CLIMAX...GALESBURG AROUND 240 PM EDT AUGUSTA AROUND 250 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. HAIL UP TO THREE-QUARTERS OF AN INCH IN DIAMETER...OR ROUGHLY THE SIZE OF A PENNY...IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 11:04 AM EDT, 3 hours 17 minutes earlier.
Area forecast discussion, Sep 19, 11:04 AM EDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1104 AM EDT THU SEP 19 2002 FORECAST CHALLENGES ARE PLENTY THIS AFTERNOON. SATELLITE IMAGES SHOWS A PATCH WORK OF OVERCAST AND SCATTERED CLOUDS OVER THE CWA. OVERCAST SKIES PREVAIL OVER THE NW 2/3 OF THE CWA...WHILE THE SOUTHEAST IS SEEING SUNSHINE. ANOTHER LARGE HOLE IN THE CLOUDS SITS OVER SOUTHERN LAKE MICHIGAN. AT THE SAME TIME A FEW SHOWERS AND STORMS HAVE POPPED UP FROM TIME TO TIME OVER THE REGION. THE QUESTIONS OF THE AFTERNOON WILL BE HOW MUCH SUNSHINE BREAKS OUT...AND WHERE ARE THE BEST CHCS FOR CONVECTION. DESPITE THE DECENT LOW LEVEL MOISTURE AVAILABLE THIS AFTERNOON... THERE IS NOT A GOOD TRIGGER FOR ORGANIZED CONVECTION. THE LOW LEVEL JET RESPONSIBLE FOR THE MORNING CONVECTION OVER THE NW CWA HAS SHIFTED NORTHEAST. CAPES THIS AFTERNOON SHOULD REMAIN IN THE 500-1000 J/KG RANGE WITH LI/S AROUND -2...LEAVING THE POSSIBILITY OF SCATTERED CONVECTION. THE ONLY FOCUS TO THE CONVECTION MAY BE TOWARD EVENING WHEN AN AREA OF UPPER DIVERGENCE DEVELOPS OVER CENTRAL LAKE MICHIGAN. WILL THEREFORE KEEP LIKELY POPS GOING OVER THE NW CWA...WITH CHC ELSEWHERE. AS FOR THE SUNSHINE CHCS/LOCATIONS...ALTHOUGH SOME PERIODS OF SUNSHINE SHOULD BE SEEN ACROSS MOST OF THE CWA THERE SHOULD BE ENOUGH LOW LEVEL MOISTURE FOR CU TO FILL IN MOST CLOUD BREAKS DURING THE AFTERNOON. SO IM NOT ANTICIPATING A LOT OF SUN...THE MENTION OF PARTLY SUNNY STILL LOOKS GOOD. STILL...ANY SUNSHINE SHOULD HELP RAISE THE TEMPS BEYOND THE CURRENT FORECAST...SO WILL TWEAK UPWARD A BIT. JK .GRR...NONE.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 1:18 PM EDT | Special Marine Warning | GRR | 57 min | |
| Sep 19, 1:18 PM EDT | Special Marine Warning | GRR | 57 min | |
| Sep 19, 3:16 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 19 min |
| Sep 19, 3:27 PM EDT | Severe Thunderstorm Warning | GRR | Eaton, Ingham | 48 min |
| Sep 19, 4:35 PM EDT | Special Marine Warning | GRR | 115 min | |
| Sep 19, 4:35 PM EDT | Special Marine Warning | GRR | 115 min | |
| Sep 19, 4:35 PM EDT | Special Marine Warning | GRR | 115 min | |
| Sep 19, 4:35 PM EDT | Special Marine Warning | GRR | 115 min | |
| Sep 19, 5:45 PM EDT | Special Marine Warning | GRR | 45 min | |
| Sep 19, 5:45 PM EDT | Special Marine Warning | GRR | 45 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.